Disseminated Mycobacterium haemophilum infection in a 72-year-old patient with rheumatoid arthritis on infliximab

C. Scott Collins, Christine Terrell, Paul Mueller

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

Mycobacterium haemophilum is a slow growing, aerobic, fastidious mycobacterium requiring hemin and a temperature of 30-32°C for optimal growth that is ubiquitous in nature. Disease in immunocompromised adults typically manifests as skin lesions such as papules, pustules and ulcerations. This organism also causes lymphadenitis in immunocompetent children. Antitumour necrosis factor-a (anti-TNF-a) therapy with agents such as infliximab, etanercept and adalimumab is increasingly being used for immunosuppression in patients with various autoimmune conditions. These agents are known to place patients at increased risk for tuberculosis and other granulomatous diseases. However, little is known about illness caused by M haemophilum in patients on immunosuppression with anti-TNF-a therapy. We describe a case of disseminated M haemophilum manifesting as skin lesions in a 72-year-old man with rheumatoid arthritis on infliximab and methotrexate.

Original languageEnglish (US)
Article number008034
JournalBMJ Case Reports
DOIs
StatePublished - Apr 29 2013

Fingerprint

Mycobacterium haemophilum
Mycobacterium Infections
Rheumatoid Arthritis
Immunosuppression
Necrosis
Lymphadenitis
Skin
Hemin
Mycobacterium
Methotrexate
Tuberculosis
Temperature
Therapeutics
Growth
Infliximab

ASJC Scopus subject areas

  • Medicine(all)

Cite this

@article{dee7e6ae6dd14369808845099c79f6eb,
title = "Disseminated Mycobacterium haemophilum infection in a 72-year-old patient with rheumatoid arthritis on infliximab",
abstract = "Mycobacterium haemophilum is a slow growing, aerobic, fastidious mycobacterium requiring hemin and a temperature of 30-32°C for optimal growth that is ubiquitous in nature. Disease in immunocompromised adults typically manifests as skin lesions such as papules, pustules and ulcerations. This organism also causes lymphadenitis in immunocompetent children. Antitumour necrosis factor-a (anti-TNF-a) therapy with agents such as infliximab, etanercept and adalimumab is increasingly being used for immunosuppression in patients with various autoimmune conditions. These agents are known to place patients at increased risk for tuberculosis and other granulomatous diseases. However, little is known about illness caused by M haemophilum in patients on immunosuppression with anti-TNF-a therapy. We describe a case of disseminated M haemophilum manifesting as skin lesions in a 72-year-old man with rheumatoid arthritis on infliximab and methotrexate.",
author = "Collins, {C. Scott} and Christine Terrell and Paul Mueller",
year = "2013",
month = "4",
day = "29",
doi = "10.1136/bcr-2012-008034",
language = "English (US)",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

TY - JOUR

T1 - Disseminated Mycobacterium haemophilum infection in a 72-year-old patient with rheumatoid arthritis on infliximab

AU - Collins, C. Scott

AU - Terrell, Christine

AU - Mueller, Paul

PY - 2013/4/29

Y1 - 2013/4/29

N2 - Mycobacterium haemophilum is a slow growing, aerobic, fastidious mycobacterium requiring hemin and a temperature of 30-32°C for optimal growth that is ubiquitous in nature. Disease in immunocompromised adults typically manifests as skin lesions such as papules, pustules and ulcerations. This organism also causes lymphadenitis in immunocompetent children. Antitumour necrosis factor-a (anti-TNF-a) therapy with agents such as infliximab, etanercept and adalimumab is increasingly being used for immunosuppression in patients with various autoimmune conditions. These agents are known to place patients at increased risk for tuberculosis and other granulomatous diseases. However, little is known about illness caused by M haemophilum in patients on immunosuppression with anti-TNF-a therapy. We describe a case of disseminated M haemophilum manifesting as skin lesions in a 72-year-old man with rheumatoid arthritis on infliximab and methotrexate.

AB - Mycobacterium haemophilum is a slow growing, aerobic, fastidious mycobacterium requiring hemin and a temperature of 30-32°C for optimal growth that is ubiquitous in nature. Disease in immunocompromised adults typically manifests as skin lesions such as papules, pustules and ulcerations. This organism also causes lymphadenitis in immunocompetent children. Antitumour necrosis factor-a (anti-TNF-a) therapy with agents such as infliximab, etanercept and adalimumab is increasingly being used for immunosuppression in patients with various autoimmune conditions. These agents are known to place patients at increased risk for tuberculosis and other granulomatous diseases. However, little is known about illness caused by M haemophilum in patients on immunosuppression with anti-TNF-a therapy. We describe a case of disseminated M haemophilum manifesting as skin lesions in a 72-year-old man with rheumatoid arthritis on infliximab and methotrexate.

UR - http://www.scopus.com/inward/record.url?scp=84876532766&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84876532766&partnerID=8YFLogxK

U2 - 10.1136/bcr-2012-008034

DO - 10.1136/bcr-2012-008034

M3 - Article

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

M1 - 008034

ER -